Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Louisville, KY

May 16, 2018Green County, Hart County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 16, 2018, 5:01 PM CDT for Green County, Hart County, Kentucky. It was in force for 82 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 5:01 PM CDT (22:01 UTC)
Expired
May 16, 2018, 6:23 PM CDT
In force
82 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Green County, KY, Hart County, KY

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:20 PM CDTFLASH FLOOD4 E Monroe, KYGERTHIE GENTRY ROAD WAS IMPASSABLE DUE TO FLOOD WATERS. WATER IS GOING DOWN NOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS53 KLMK 162201
FFWLMK
KYC087-099-170000-
/O.NEW.KLMK.FF.W.0014.180516T2201Z-180517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
501 PM CDT WED MAY 16 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Western Green County in central Kentucky...
  Eastern Hart County in central Kentucky...

* Until 700 PM CDT

* At 501 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Greensburg, Monroe, Bloyd, Lobb, Donansburg, Whickerville, Grab,
  Newt, Pierce and Legrande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3717 8580 3742 8578 3743 8574 3742 8566
      3743 8566 3742 8556 3718 8547 3717 8568
      3718 8569 3717 8574

$$

MJ
1 follow-up statement
117 
WGUS73 KLMK 162323
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
623 PM CDT WED MAY 16 2018

KYC087-099-162331-
/O.CAN.KLMK.FF.W.0014.000000T0000Z-180517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Green KY-Hart KY-
623 PM CDT WED MAY 16 2018

...THE FLASH FLOOD WARNING FOR WESTERN GREEN AND EASTERN HART
COUNTIES IS CANCELLED...

Heavy rainfall associated with the thunderstorm that prompted the 
warning continues to diminish rapidly.  Light to moderate rain will 
come to an end in the next 30 minutes or so.  Flooding is no longer 
expected to pose a threat, therefore the flash flood warning is 
being cancelled. 

Area creeks and streams will likely continue to run high this 
evening due to the excessive rainfall. 

LAT...LON 3717 8580 3742 8578 3743 8574 3742 8566
      3743 8566 3742 8556 3718 8547 3717 8568
      3718 8569 3717 8574

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:48 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 16, 2:48 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
348 PM EDT Wed May 16 2018

.Short Term...(This evening through Thursday)
Issued at 247 PM EDT Wed May 16 2018

Afternoon thunderstorms, with locally torrential downpours and
briefly gusty winds, will wane this evening with just isolated
activity overnight. A few patches of fog may form late in the warm,
moist, stagnant air as temperatures drop into the 60s.

On Thursday the same upper trough that has given us the showery
weather over the past couple days will still be overhead. An upper
vort max over the Ozarks this evening will make its way into the
Tennessee Valley by Thursday afternoon, helping to spark more
showers and storms. Once again torrential downpours will be the main
threat, with briefly gusty winds associated with those downpours and
possibly some small hail in the tallest cores. Temperatures will be
similar to today.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed May 16 2018

(Thursday Night - Friday)

The upper flow sits just north of New England, well north of our
CWA. Very light upper winds will continue to allow an upper low to
remain semi-stationary over eastern Missouri. A stacked high sits
over the Atlantic Ocean. With this set up, moisture continues to be
conveyed anticyclonically around the high, up the Mississippi and
Ohio River Valleys and areas to the east. Precipitable water values
will go above 1.5". Sky cover is expected to remain mostly broken
during this time which will limit surface heating keeping highs
mostly in the 70s and limiting severe weather potential. Rain
chances remain and so do chances for an isolated thunderstorm across
the CWA.

(Friday Night - Saturday)

A surface low over western Kentucky settles on the southern edge of
the upper low. Upper flow from a deep trough begins to move the low
pressure system northeast. This will help to scatter clouds and
along with warm air advection temperatures will warm back into the
80s on Saturday. Isolated showers and thunderstorms will be possible
during the afternoon and evening hours.

(Saturday Night - Wednesday)

The CWA will stay in front of an amplified trough. A high pressure
system will remain over the Atlantic. Moisture will remain high
providing cloud cover every day along with precipitation chances
with thunderstorms possible.

Sunday night into Monday a weak cold front will pass through the
Ohio Valley from the northwest. Precipitation is likely along this
front. Current thinking is that the front will most likely pass
the CWA on Monday.

For the rest of the week, showers are expected to be isolated pop-up
showers. All areas across the CWA will likely see rain, but not at
the same time. Showers could be short notice events, so prepare for
rain during outdoor activities. Highs are expected in the 80s and
lows in the 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 121 PM EDT Wed May 16 2018

A humid, stagnant atmosphere will support scattered pop-up showers
and storms this afternoon and early this evening. Where ever a cell
does form, locally heavy downpours can be expected, but they won't
last long in any one spot.

Convection will wane this evening with quiet conditions overnight.
Some light BR/HZ may form by morning.

Tomorrow will be more of the same with scattered storms popping up,
especially in the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...KDW
Aviation...13
Hazardous weather outlook, May 16, 2:41 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
341 PM EDT Wed May 16 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
341 PM EDT Wed May 16 2018 /241 PM CDT Wed May 16 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms can be expected across the region late this
afternoon and this evening. Storms will be capable of producing
heavy rainfall, brief gusty winds, small hail, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are forecast to continue for the
next several days. Storms will be capable of producing
heavy rainfall, brief gusty winds, small hail, and frequent
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

13

In the hours before

Local storm report, May 16, 2:30 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      GEORGETOWN              38.21N 84.56W
05/16/2018                   SCOTT              KY   BROADCAST MEDIA

            HIGH WATER COVERS BROADWAY NEAR RUCKER
            AVENUE IN GEORGETOWN.

&&

MRC
Special weather statement, May 16, 3:30 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
330 PM CDT WED MAY 16 2018

KYZ077-078-162130-
Russell-Adair-
330 PM CDT WED MAY 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL RUSSELL AND
CENTRAL ADAIR COUNTIES...

At 329 PM CDT, strong thunderstorms were clustered near Columbia,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Columbia, Jamestown, Russell Springs, Christine, Gadberry, Absher,
Webbs Cross Roads, Royville, Sano and Bliss.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3703 8551 3719 8534 3712 8498 3712 8497
      3693 8508
TIME...MOT...LOC 2029Z 287DEG 8KT 3707 8524

MJ
Special weather statement, May 16, 3:37 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
437 PM EDT WED MAY 16 2018

KYZ057-162115-
Madison-
437 PM EDT WED MAY 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON
COUNTY...

At 436 PM EDT, strong thunderstorms were clustered 7 miles southeast
of Richmond, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Richmond, Berea, Duluth, Moberly, Bighill, Panola, Kingston, Whites,
Speedwell and Bybee.

LAT...LON 3774 8409 3773 8409 3772 8410 3769 8409
      3768 8410 3767 8409 3765 8413 3757 8409
      3757 8414 3756 8416 3753 8420 3759 8434
      3776 8427 3774 8408
TIME...MOT...LOC 2036Z 287DEG 8KT 3766 8422

MJ
Special weather statement, May 16, 3:39 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
439 PM EDT WED MAY 16 2018

KYZ056-067-162130-
Lincoln-Garrard-
439 PM EDT WED MAY 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LINCOLN AND
SOUTHEASTERN GARRARD COUNTIES...

At 439 PM EDT, strong thunderstorms were clustered near Stanford,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Stanford, Crab Orchard, Hustonville, Boneyville, Ottenheim, Gilbert,
Broughtentown, Geneva, Rowland and Maywood.

LAT...LON 3733 8450 3735 8456 3724 8472 3729 8472
      3731 8471 3736 8472 3739 8480 3743 8485
      3747 8486 3755 8485 3759 8472 3762 8469
      3762 8466 3764 8465 3762 8464 3761 8465
      3760 8462 3755 8456 3754 8442
TIME...MOT...LOC 2039Z 287DEG 8KT 3747 8468

MJ
Special weather statement, May 16, 3:45 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
345 PM CDT WED MAY 16 2018

KYZ075>077-081-162130-
Metcalf-Monroe-Cumberland-Adair-
345 PM CDT WED MAY 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MONROE...
NORTHWESTERN CUMBERLAND...METCALFE AND SOUTHWESTERN ADAIR COUNTIES...

At 345 PM CDT, strong thunderstorms were clustered near Edmonton,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Edmonton, Curtis, Node, Willow Shade, Knob Lick, Savoyard, New
Liberty, Wisdom, Toria and Gascon.

LAT...LON 3684 8574 3693 8574 3707 8576 3711 8576
      3711 8577 3714 8578 3717 8574 3718 8569
      3712 8563 3711 8553 3706 8552 3701 8550
      3700 8540 3674 8551
TIME...MOT...LOC 2045Z 287DEG 8KT 3693 8566

MJ
Special weather statement, May 16, 4:15 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
415 PM CDT WED MAY 16 2018

KYZ063-064-162200-
Hart-Green-
415 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREEN AND EASTERN HART
COUNTIES...

At 415 PM CDT, a strong thunderstorm was located 10 miles west of
Greensburg, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Greensburg, Monroe, Bloyd, Lobb, Donansburg, Whickerville, Grab,
Bunnell Crossing, Newt and Pierce.

LAT...LON 3717 8568 3718 8569 3717 8575 3717 8580
      3742 8582 3741 8555 3738 8551 3716 8549
TIME...MOT...LOC 2115Z 291DEG 9KT 3730 8569

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:32 PM CDTSpecial Weather StatementLMKScott28 min
May 15, 9:35 PM CDTAreal Flood AdvisoryLMKBourbon, Nicholas3 hr
May 16, 12:36 PM CDTSpecial Weather StatementLMKFranklin24 min
May 16, 12:49 PM CDTSpecial Weather StatementLMKFranklin26 min
May 16, 1:15 PM CDTAreal Flood AdvisoryLMKFayette, Franklin, Scott, Woodford3 hr
May 16, 1:34 PM CDTAreal Flood AdvisoryLMKHarrison3 hr
May 16, 1:53 PM CDTFlash Flood WarningLMKScott112 min
May 16, 1:56 PM CDTAreal Flood AdvisoryLMKGarrard, Jessamine, Mercer, Woodford3 hr
May 16, 2:00 PM CDTSpecial Weather StatementLMKBourbon, Harrison, Nicholas60 min
May 16, 2:02 PM CDTSpecial Weather StatementLMKJessamine, Mercer58 min
May 16, 2:12 PM CDTAreal Flood AdvisoryLMKBourbon3 hr
May 16, 2:58 PM CDTAreal Flood AdvisoryLMKNicholas2 hr
May 16, 2:59 PM CDTAreal Flood AdvisoryLMKMonroe3 hr
May 16, 3:28 PM CDTFlash Flood WarningLMKMonroe2 hr
May 16, 3:30 PM CDTSpecial Weather StatementLMKAdair, Russell60 min
May 16, 3:37 PM CDTSpecial Weather StatementLMKMadison38 min
May 16, 3:39 PM CDTSpecial Weather StatementLMKLincoln51 min
May 16, 3:45 PM CDTSpecial Weather StatementLMKMetcalfe45 min
May 16, 3:48 PM CDTAreal Flood AdvisoryLMKAdair117 min
May 16, 3:50 PM CDTAreal Flood AdvisoryLMKMadison115 min
May 16, 4:15 PM CDTSpecial Weather StatementLMKGreen45 min
May 16, 4:27 PM CDTAreal Flood AdvisoryLMKAdair, Green, Hart, Metcalfe2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.